Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

The main site has all the formal medical articles and videos for you to research on.

Opioid Withdrawal (or withdrawal from any medication)

dilaurodilauro ConnecticutPosts: 11,632
First some medical articles

Pain medication addiction and treatment

Rapid Detoxification from opiates

Narcotic drugs - A double edged sword

Disclaimer:  This discussion in no way implies or tries to indicate that  opiiod medication for pain management is not warranted.  People suffering from chronic pain, can manage their day to day lives with the aid of opioids.

Disccusion:  Many people have written on Spine-Health that they want to start to wean themselves off of narcotics (opioids) and other medications associated with their spinal problem.

I believe it is almost 99.9% if chronic pain patients that wish they no longer needed opioids.   I've been dealing with this for so many years and the opioids have cause many additional problems for my body.   The biggest one is related to stomach related issues.    

So, now you would like to start to wean yourself off a medication.   First Important Tip:  DO NOT DO IT BY YOURSELF.   You should always contact your doctor talk about your wishes and together come up with a plan on how to slowly and safely wean yourself.


I was on Oxycontin for a number of years.  At one time, I was a 40mg 3x day.  Slowly, I wanted to eliminate  that.  I worked with my doctor and we had a plan that went somewhat as follows:
  1. First week:  take 40mg 2x instead of 3x day.  Do this for one week.
  2. Second week:  take 40mg 1x day instead of 2  do this for two weeks
  3. Fourth week: reduce to 20mg Oxycontin 2x day, do this for a week
  4. Fifth week:    take 20mg 1x day, for one week
  5. Sixth week:  reduce to 10mg Oxycontine 2x day for one week
  6. Seventh week: take 1 10mg Oxycontin a day for one week
  7. Eight week:  take 1 10mg Oxcontin every other day for one week
  8. Ninth week :  take 1 10mg Oxycontin every third day 
  9. Tenth week:  Eliminate Oxycontin and continue with any breakthrough
By the end of the 10th week, I was completely off Oxycontin without having to go through any type of withdrawal.    It is so important to do this slowly.  If you do this too quickly, the shock to your body may be too great and you might find yourself in withdrawal or an immense amount of pain.

All the time, my diet did not change, but I drank more and more water.  On many of those days, I would be having 10-12 16oz of water every day.

Its a process, but in the end, you should be able to reach your desired goal.

Talk to us about your attempts in doing this.
Ron DiLauro Veritas-Health Forums Manager
I am not a medical professional. I comment on personal experiences
You can email me at: rdilauro@veritashealth.com


  • This is perfect Ron!!!!

    Spinal Health Moderator 

    Retrolisthesis C4 of C5 and C5 of C6
    Spondylolthesis C5/C6
    Disc protrusions with Annular Tears C3/C4, C4/C5, and C5/C6
    Disc Material Compressing Spinal Cord C3/C4
    Severe Forminal Stenosis C5/C6
    Ankylosing Spondylitis 
    Annular Tears L3/L4 and L5/S1
    Enlarged Facet Joints/Facet Anthrosis L3/L4/L5
    PLIF with Rods, Cage, and Pedicle Screws-L4/L5
  • Shock is a Mild Word.
    There is a total involvement here


    The physical wreckage..

    Ron..it is very hard to describe the state a person goes to

    My nurse was my savior.

    The only path I could ..Would recommend is the titrating down slowly..

    Opiate withdrawals..I still get tears remembering those horrid times.

    The only support i had was here and 1 friend.
    It is not to be taken lightly.

    I was crash dumped..for a better word after 10 years.
    Expected my next refil
    The took the bottles and gave me paper saying dont come back.

    I will never forgive that medical licence holder for what he did.

    Nothing could fix it.

    Violently ill
    Didnt eat and lost 50 or 60 lbs like that
    Blood chems all over
    Mental capacity..gone
    Wanted to end it right then and there
    My friend called me every hour for 3 days to see if i was still here.

    Negative reinforcement
    Deep and virulent anger kept me alive

    All the while working 70 hours a week plus
    There was no living
    Only a grey shadowy world where all i could think of was ending it.

    Meds are a tool
    Among many tools
    Opiate addiction happens
    I took mine as the doc ordered all those years

    As Ron pointed out
    Formulate a plan of action in concurrence with your PcP

    Sometimes though..opiates are the only tool, so,make sure about your choices.

    William Garza
    Spine-Health Mod

    Welcome to Spine-Health

  • advertisement
  • As a current spine patient, and a former substance abuse nurse , I too suggest anyone needing to change anything to do with medications.....TALK TO YOUR DOCS about this for the safe plan.  Many horrible (some life threatening) side effects to with drawl. It needs to be done by a professional.
Sign In or Register to comment.